Advertisement

Normal forms in infinite-valued logic: The case of one variable

  • Daniele Mundici
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 626)

Abstract

Let [0,1] be the real unit interval. A Schauder hat is a Λ-shaped function h:[0,1] → [0,1] whose four pieces are given by linear polynomials with integral coefficients. Rose and Rosser gave an effective method to represent every Schauder hat by a sentence in the infinite-valued calculus of Lukasiewicz. We give an effective method to reduce every sentence ψ with one variable, to an equivalent sentence φ which is a disjunction of Schauder hat sentences. Since the equivalence between ψ and φ holds in all n-valued calculi, our normal form reduction may be used for a uniform (i.e., n-free) treatment of deduction in these calculi. For the case under consideration, our methods already yield a self-contained and constructive proof of McNaughton's theorem stating that in the infinite-valued calculus every piecewise linear function with integral coefficients is representable by some sentence.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. L. CAUCHY, Démonstration d'un théorème curieux sur les nombres, Bull. Sc. Soc. Philomatique Paris, (3) 3 (1816) 133–135. Reproduced in Exercices Math., 1 (1826)114–116, and in Oeuvres, (2) 6 (1887) 146–148.Google Scholar
  2. [2]
    R. HÄHNLE, Uniform notation tableau rules for multiple-valued logic, Proc. 21th Int. Symp. on Multiple-Valued Logic, Victoria, B.C., Canada, IEEE Press, 1991, pp. 238–245.Google Scholar
  3. [3]
    G. H. HARDY, E. M. WRIGHT, “An Introduction to the Theory of Numbers”, Fifth Edition, Oxford University Press, London, 1979.Google Scholar
  4. [4]
    R. MCNAUGHTON, A theorem about infinite-valued sentential logic, Journal of Symbolic Logic, 16 (1951) 1–13.Google Scholar
  5. [5]
    D. MUNDICI, Satisfiability in many-valued sentential logic is NP-complete, Theoretical Computer Science, 52 (1987) 145–153.Google Scholar
  6. [6]
    N. V. MURRAY, E. ROSENTHAL, Improving tableau deduction in multiple-valued logic, Proc. 21th Int. Symp. on Multiple-Valued Logic, Victoria, B.C., Canada, IEEE, 1991, pp. 230–237.Google Scholar
  7. [7]
    A. MYCROFT, Logic programs and many-valued logic, Lecture Notes in Computer Science, 166 (1984) 274–286.Google Scholar
  8. [8]
    P. O'HEARN, Z. STACHNIAK, Resolution framework for finitely-valued first-order logic, Journal of Symbolic Computation, to appear.Google Scholar
  9. [9]
    A. ROSE, J. B. ROSSER, Fragments of many-valued statement calculi, Trans. Amer. Math. Soc., 87 (1958) 1–53.Google Scholar
  10. [10]
    P. SCHMITT, Computational aspects of three-valued logic, Lecture Notes in Computer Science, 230 (1986) 190–198.Google Scholar
  11. [11]
    A. TARSKI, J. LUKASIEWICZ, Investigations into the Sentential Calculi, In: “Logic, Semantics, Metamathematics”, Oxford University Press, 1956, pp. 38–59. Reprinted by Hackett Publishing Company, 1983.Google Scholar
  12. [12]
    R. WOJCICKI, “Theory of Logical Calculi”, Kluwer Academic Publishers, Dordrecht, 1988.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1992

Authors and Affiliations

  • Daniele Mundici
    • 1
  1. 1.Department of Computer ScienceUniversity of MilanMilanItaly

Personalised recommendations